Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 34, NWS Great Falls, MT

June 16, 2007Chouteau County, Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 16, 2007, 6:01 PM MDT for Chouteau County, Fergus County, Judith Basin County, Montana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2007, 6:01 PM MDT (00:01 UTC)
Expired
Jun 16, 2007, 7:00 PM MDT
In force
59 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Chouteau County, MT, Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 118 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:18 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 170001
SVRTFX
MTC015-027-045-170100-
/O.NEW.KTFX.SV.W.0034.070617T0001Z-070617T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
601 PM MDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FERGUS COUNTY IN CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF LEWISTOWN...
  EAST CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA...
  EAST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 700 PM MDT

* AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES
  EAST OF FORT BENTON TO 16 MILES EAST OF GERALDINE TO 9 MILES
  SOUTHEAST OF STANFORD...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR HOBSON AROUND 615 PM MDT...
  NEAR MOORE AROUND 630 PM MDT...
  NEAR WINIFRED AND LEWISTOWN AROUND 645 PM MDT.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH ARE LIKELY WITH
THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4791 11020 4755 10994 4701 11012 4690 10941
      4741 10916 4788 10970

$$
2 follow-up statements
000 
WWUS55 KTFX 170016
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT SAT JUN 16 2007

MTC015-027-045-170100-
/O.CON.KTFX.SV.W.0034.000000T0000Z-070617T0100Z/
CHOUTEAU MT-FERGUS MT-JUDITH BASIN MT-
615 PM MDT SAT JUN 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EAST CENTRAL JUDITH BASIN...NORTHWESTERN FERGUS AND SOUTHEASTERN
CHOUTEAU COUNTIES...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES WEST OF ILIAD TO 13
MILES NORTHWEST OF DENTON...OR ALONG A LINE EXTENDING FROM 20 MILES
SOUTH OF BIG SANDY TO 25 MILES NORTH OF STANFORD...MOVING EAST AT 35
MPH.

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 6 MILES EAST OF NEIHART. THIS STORM WAS MOVING NORTHEAST AT 
35 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DANVERS
AND HILGER

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4791 11020 4706 10992 4714 10928 4805 10965

$$
000 
WWUS55 KTFX 170051
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT SAT JUN 16 2007

MTC015-027-170101-
/O.CAN.KTFX.SV.W.0034.000000T0000Z-070617T0100Z/
CHOUTEAU MT-FERGUS MT-
651 PM MDT SAT JUN 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR FERGUS AND CHOUTEAU COUNTIES
IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING
FOR WESTERN MONTANA.

LAT...LON 4702 11022 4672 11047 4679 11001 4712 10988
      4713 10988

$$

MTC045-170100-
/O.CON.KTFX.SV.W.0034.000000T0000Z-070617T0100Z/
JUDITH BASIN MT-
651 PM MDT SAT JUN 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL JUDITH BASIN COUNTY...

AT 649 PM MDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM UTICA TO
20 MILES SOUTHWEST OF UTICA...OR ALONG A LINE EXTENDING FROM 14 MILES
SOUTH OF STANFORD TO 29 MILES NORTHEAST OF WHITE SULPHUR SPRINGS...
MOVING EAST AT 35 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING
FOR WESTERN MONTANA.

LAT...LON 4702 11022 4672 11047 4679 11001 4712 10988
      4713 10988

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:45 PM MDT, 16 minutes earlier.

Area forecast discussion, Jun 16, 5:45 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT SAT JUN 16 2007

UPDATED AVIATION SECTION ONLY

.DISCUSSION...
SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTH CENTRAL AND
SOUTHWEST MONTANA FOR THE REMAINDER OF THIS AFTERNOON AND
EVENING...AS A STRONG AREA OF LOW PRESSURE DEVELOPS OVER NORTHERN
WYOMING. THERE IS THE POTENTIAL FOR A FEW TORNADOES...MAINLY EAST OF
GREAT FALLS. THUS A TORNADO WATCH WILL REMAIN IN EFFECT THROUGH THE
EVENING HOURS. AS COLDER AIR MOVES INTO THE REGION FROM THE
WEST...EXPECT SNOW TO FALL IN THE MOUNTAINS BY SUNDAY MORNING FOR
ELEVATIONS MAINLY ABOVE 7500 FEET. THE MAIN UPPER LEVEL TROF WILL
MOVE ACROSS THE REGION DURING THE DAY ON SUNDAY. EXPECT PERIODS OF
SHOWERS AND COOL TEMPERATURES AS THIS DISTURBANCE MOVES THROUGH.
STRONG WEST WINDS WILL ALSO DEVELOP ON SUNDAY MORNING...ESPECIALLY
OVER NORTH CENTRAL MONTANA. AT THIS TIME...WIND SPEEDS SHOULD REMAIN
JUST BELOW WARNING CRITERIA.

FOR SUNDAY NIGHT AND MONDAY...A BRISK WESTERLY FLOW ALOFT WILL
RESIDE OVER THE REGION AS SLIGHTLY WARMER AIR MOVES BACK INTO THE
REGION. TEMPERATURES WILL WARM UP A FEW DEGREES...BUT DO TO SOME
COLD AIR ALOFT...SCATTERED SHOWERS WILL CONTINUE AS THE AIRMASS
REMAINS UNSTABLE...ESPECIALLY DURING THE AFTERNOON HOURS. BRUSDA

MONDAY NIGHT THROUGH THURSDAY NIGHT...MODELS ARE STARTING TO COME
INTO BETTER ALIGNMENT ON EXTENDED SO CONFIDENCE IN THE FORECAST HAS
INCREASED FROM LAST NIGHT. STILL...WENT WITH CONSERVATIVE CHANGES
TOWARD THE GFS (AND NEWER ECMWF) SOLUTION AND WILL SEE WHAT TOMORROW
NIGHT BRINGS BEFORE MAKING BIGGER CHANGES. MODELS ARE NOW BOTH
INDICATING AN UPPER LEVEL RIDGE BUILDING INTO THE REGION BY TUESDAY
NIGHT. RIDGE DOMINATES THROUGH THURSDAY BEFORE GETTING PUSHED
EASTWARD AS THE NEXT PACIFIC LOW MARCHES TOWARD THE PACIFIC
NORTHWEST AND SOUTHERN BRITISH COLOMBIA. FLOW THROUGH THE RIDGE
SHOULD BE JUST DIRTY ENOUGH FOR SOME AFTERNOON AND EVENING
CONVECTION SO ONLY LOWERED POPS A LITTLE. ALSO WARMED TEMPERATURES
SLIGHTLY...AGAIN BEING CONSERVATIVE WITH MY CHANGES FOR NOW. THOMSON

FRIDAY THROUGH SATURDAY...MODELS CONTINUE WITH A LONG WAVE TROUGH
OVER THE EASTERN PACIFIC AND A BROAD UPPER LEVEL RIDGE OVER THE
UPPER MIDWEST. THUS...MONTANA WILL BE UNDER A RATHER MOIST AND
UNSTABLE SOUTHWEST FLOW ALOFT. TEMPERATURES WILL RUN WARMER THAN
SEASONAL AVERAGE ALONG WITH ISOLATED/SCATTERED
THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 2345Z.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF
NORTH CENTRAL AND SOUTHWEST MONTANA. SOME STORMS WILL BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THROUGH 06Z SUNDAY. AS
AN UPPER LEVEL TROF MOVES INTO THE REGION NEAR 12Z SUNDAY...EXPECT
CEILINGS TO LOWER A BIT AS VERY COLD AIR WILL RESIDE ALOFT. THIS
COLD AIR ALOFT WILL ALLOW FOR INSTABILITY SHOWERS TO DEVELOP OVER
MUCH OF THE REGION...MAINLY FROM 17Z THRU 23Z SUNDAY. EXPECT MOSTLY
VFR CONDITIONS OVER THE NEXT 24 HOURS...BUT LOCAL AREAS OF IFR
CONDITIONS ARE LIKELY IN/NEAR STRONGER THUNDERSTORMS. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  66  42  71 /  70  40  30  20
CTB  47  62  40  68 /  60  40  30  20
HLN  52  70  45  72 /  70  30  20  20
BZN  50  69  40  70 /  50  40  30  20
WEY  42  64  34  61 /  30  20  30  20
DLN  49  69  38  69 /  30  20  10  10
HVR  54  67  45  72 /  70  40  40  20
LWT  52  65  42  67 /  80  50  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

...TORNADO WATCH UNTIL 10 PM MDT THIS EVENING FOR MOST OF NORTH
   CENTRAL AND SOUTHWEST MONTANA...

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 16, 2:29 PM MDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT SAT JUN 16 2007

MTZ011>015-045>055-172030-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
229 PM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING.
THUNDERSTORMS WERE DEVELOPING ALONG THE EAST SLOPES OF THE ROCKY
MOUNTAINS EARLY THIS AFTERNOON. THEY WILL INTENSIFY AS THEY MOVE TO
THE EAST. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE
DAMAGING WINDS...LARGE HAIL AND PERIODS OF HEAVY RAINFALL. THERE IS
ALSO THE RISK OF A TORNADO.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR ANY
UPDATED FORECASTS...WATCHES...OR WARNINGS THAT COULD BE ISSUED LATER
TODAY ON THIS DEVELOPING SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>010-044-172030-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
229 PM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW OF THESE
STORMS WILL HAVE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 16, 5:00 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             HELENA                  46.60N 112.02W
06/16/2007  E1.00 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            LOTS OF PEA-SIZED HAIL WITH LARGER STONES MIXED IN

&&

SAUCIER
Local storm report, Jun 16, 5:08 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             HELENA                  46.60N 112.02W
06/16/2007  E1.00 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            LOTS OF PEA-SIZED HAIL WITH LARGER STONES MIXED IN

&&

SAUCIER
Local storm report, Jun 16, 5:11 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     EAST HELENA             46.59N 111.92W
06/16/2007  E65 MPH          LEWIS AND CLARK    MT   PUBLIC

            TREES WITH TRUNKS OF 12 TO 18 INCHES IN DIAMETER BENT
            NEARLY TO GROUND...BUT NOT BROKEN. PUBLIC STATED THAT IT
            APPEARED THAT A FUNNEL CLOUD TRIED TO FORM THEN COLLAPSED
            WITH OUTFLOW FOLLOWING THE COLLAPSE. ONE HALF INCH
            DIAMETER HAIL ALSO FELL.

&&

SAUCIER
Local storm report, Jun 16, 5:20 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             9 N BELT                47.52N 110.93W
06/16/2007  M1.75 INCH       CASCADE            MT   TRAINED SPOTTER

            GOLF BALL SIZE HAIL FALLING. HAIL COVERED THE GROUND.
            WINDS ESTIMATED AROUND 55 TO 60 MPH.

&&

BRUSDA
Local storm report, Jun 16, 5:29 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
529 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             NEIHART                 46.93N 110.74W
06/16/2007  M0.75 INCH       CASCADE            MT   TRAINED SPOTTER

&&

SAUCIER
Local storm report, Jun 16, 5:56 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 N HELENA              46.63N 112.02W
06/16/2007  M0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            HALF INCH HAIL FALLING JUST NORTH OF HELENA.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:01 PM MDTSevere Thunderstorm WarningTFXJudith Basin29 min
Jun 16, 11:58 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin47 min
Jun 17, 12:38 AM MDTSevere Thunderstorm WarningTFXFergus52 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.